Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 3, NWS Sioux Falls, SD

June 25, 2025Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jun 25, 2025, 3:51 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2025, 3:51 PM CDT (20:51 UTC)
Expired
Jun 25, 2025, 6:05 PM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

448 
WGUS53 KFSD 252051
FFWFSD
IAC093-193-260000-
/O.NEW.KFSD.FF.W.0003.250625T2051Z-250626T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
351 PM CDT Wed Jun 25 2025

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  West Central Ida County in west central Iowa...
  Southeastern Woodbury County in west central Iowa...

* Until 700 PM CDT.

* At 351 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Smithland and Oto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4221 9580 4221 9581 4221 9582 4221 9586
      4221 9589 4221 9590 4221 9591 4221 9592
      4221 9594 4221 9596 4221 9602 4226 9608
      4240 9577 4234 9560 4221 9579

FLASH FLOOD...RADAR INDICATED

$$

Meyers
2 follow-up statements
193 
WGUS73 KFSD 252155
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
455 PM CDT Wed Jun 25 2025

IAC093-193-260000-
/O.CON.KFSD.FF.W.0003.000000T0000Z-250626T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ida IA-Woodbury IA-
455 PM CDT Wed Jun 25 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING 
FOR WEST CENTRAL IDA AND SOUTHEASTERN WOODBURY COUNTIES...

At 455 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Smithland and Oto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4240 9577 4234 9560 4221 9579 4221 9580
      4221 9581 4221 9582 4221 9586 4221 9589
      4221 9590 4221 9591 4221 9592 4221 9594
      4221 9596 4221 9602 4226 9608

FLASH FLOOD...RADAR INDICATED

$$

Meyers
178 
WGUS73 KFSD 252305
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
605 PM CDT Wed Jun 25 2025

IAC093-193-252315-
/O.CAN.KFSD.FF.W.0003.000000T0000Z-250626T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ida IA-Woodbury IA-
605 PM CDT Wed Jun 25 2025

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL IDA AND 
SOUTHEASTERN WOODBURY COUNTIES...

The near term heavy rain threat has ended. However, the threat for  
heavy rain remains possible through the evening and overnight hours. 
Please continue to heed remaining road closures.

A Flood Watch remains in effect until 100 PM CDT Thursday for 
portions of Iowa and northeast Nebraska.

&&

LAT...LON 4221 9581 4221 9582 4221 9586 4221 9589
      4221 9590 4221 9591 4221 9592 4221 9594
      4221 9596 4221 9602 4226 9608 4240 9577
      4234 9560 4221 9579 4221 9580

$$

Meyers

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:52 PM CDT, 59 minutes earlier. Its key messages:

  • Heavy rain remains a focus over the upcoming 24 hours, with already observed totals of more than 3 inches in pockets today. Rainfall will continue through mid-day Thursday.
  • The greatest potential for widespread heavy rain will fall along a line from Sioux City to Spencer and southeast this evening and tonight. Rainfall totals may exceed 3" in some areas.
  • A risk of strong to severe storms persists late this afternoon and evening, though convective risks seem contained to microburst winds and a very low tornadic risk mostly in NW Iowa.
  • With a more narrowed focus of heavy rain, primary flood risks are focused more towards urban and small stream flooding as opposed to widespread river flooding.
  • Temperatures rise into the weekend bringing uncertain severe weather risks late Friday through Sunday. Begin monitoring this time period if you have outdoor plans.
Area forecast discussion, Jun 25, 2:52 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
252 PM CDT Wed Jun 25 2025

.KEY MESSAGES...

- Heavy rain remains a focus over the upcoming 24 hours, with
  already observed totals of more than 3 inches in pockets
  today. Rainfall will continue through mid-day Thursday.

- The greatest potential for widespread heavy rain will fall
  along a line from Sioux City to Spencer and southeast this
  evening and tonight. Rainfall totals may exceed 3" in some
  areas.

- A risk of strong to severe storms persists late this afternoon
  and evening, though convective risks seem contained to
  microburst winds and a very low tornadic risk mostly in NW
  Iowa.

- With a more narrowed focus of heavy rain, primary flood risks
  are focused more towards urban and small stream flooding as
  opposed to widespread river flooding.

- Temperatures rise into the weekend bringing uncertain severe
  weather risks late Friday through Sunday. Begin monitoring
  this time period if you have outdoor plans.

&&

.DISCUSSION...
Issued at 242 PM CDT Wed Jun 25 2025

THIS AFTERNOON:  Low-lvl flow remains strongly veered this afternoon
traveling underneath a stream of mid-lvl vorticity.  A continued
stretching and narrowing of narrow convective bands over eastern
SODAK and western Minnesota continues, with potential for highly
isolated stripes of moderate to heavy rain focused mainly in SW
Minnesota.   Further southeast, we're beginning to see convective
development stretching from eastern Nebraska into portions of
northwestern Iowa. Soundings within this uncapped airmass of
nearly 1500-2000 J/KG show a fairly tall but thin CAPE profile,
with poor mid-lvl lapse rates, but rather low LCLs. DCAPE itself
approaches 500 J/K into areas of far northern Iowa, with the
highest DCAPE values along or south of Highway 20. We're still
yet to see any strong frontal development over northeastern
NE/IA, but potential does exist for surface flow to veer with a
differential heating boundary developing later this afternoon.
Should this happen, 0-1km CAPE and some boundary enhancement
could develop to produce a limited tornado risk over a very
narrow corridor of NW Iowa into early evening. Given the very
moist soundings, rapid updraft development, water loading could
be an increased potential with updraft collapses producing wet
microbursts perhaps the primary severe weather risk in NW Iowa,
especially along and south of Highway 20. In fact, latest RAP
mesoanalysis shows the highest microbursts composite either
side of Highway 20 and greater to the south. However, the
greatest potential from any of this activity may be locally
heavy rainfall.

THIS EVENING AND TONIGHT: Several rounds of convection are likely
into the overnight hours, with most of the focus along and southeast
of a Yankton to Windom line, and greatest heavy rain potential from
Sioux City to Spencer. Initial storms late this afternoon move east,
while additional convection forming along a differential heating
boundary in south central Nebraska stream northeast later in the
evening. Some potential bowing segments could form on this
convection given the parallel flow. A third and final round of
convection moves northeast after midnight and persists into mid to
late morning Thursday. Given flow generally parallel to the
surface boundaries, a deep warm layer in soundings, and PWAT
values exceeding 200%, heavy rain is expected with 1-3" per
hour rainfall rates possible. Have issued a flood watch for
areas of NE Nebraska and NW Iowa into the Thursday. One other
area to monitor is along a secondary surface front just north
of I-90. Some signals that as vorticity crosses the Dakotas,
this area could produce convection capable of heavy rainfall.

THURSDAY: Morning convection slowly moves off to the east through
Thursday morning as we remain within the broad mid-lvl trough axis.
Drier air should filter eastward in the afternoon, with thunderstorm
risks shifting east. Temperatures will warm back into the upper
70s to 80s.

FRIDAY-SUNDAY: Quasi-zonal flow develops into the upcoming weekend,
allowing temperatures to warm back towards the 90s.  In fact, with
recent rainfall and rising dew points, heat index values Saturday
may peak near or above advisory levels through much of the Tri-State
area. Convection chances will be focused on a narrow area through
central South Dakota late Friday along a surface front and along the
edge of the thermal ridge.  While uncertainty continues into the
weekend, this front edges eastward on Saturday, and given the high
degree of instability that develops, strong to severe storms may
develop into Saturday night west of I-29 and then move east
overnight. We'll have to watch what happens to convection late
Saturday before any clarity develops on Sunday's risks.

MONDAY-TUESDAY: At this time, northwesterly flow aloft would favor
slightly cooler temperatures and lower precipitation chances.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1230 PM CDT Wed Jun 25 2025

A mix of MVFR and IFR ceilings continue to move across the
region early this afternoon. A few breaks have develop south of
I-90, so temporary rises into VFR levels is possible. Scattered
showers will persist at times, but focus for stronger convection
begins to increase over northwest Iowa and northern Nebraska by
mid-afternoon.

Though the night, additional convection is likely through the
region, however a high degree of uncertainty lingers outside of
the area from Northern Nebraska to southern Minnesota. A
secondary are of convection may develop near or just south of
Highway 14 overnight. Generally MVFR to IFR ceilings will be
expected with brief reductions to visibility in convection near
1 mile at times.

&&

.HYDROLOGY...
Issued at 242 PM CDT Wed Jun 25 2025

MRMS 48 hour rainfall estimates, complimented with measured rainfall
reports indicate a swath of 1-3 inches of observed rainfall in an
area south of Yankton to Spencer, Iowa line and a second area
roughly a county either side of I-29 through eastern South Dakota.
This rainfall has wetted soils enough to allow for increased runoff
potential with the additional expected rain over the next 24 hours.
The best overlap between observed rainfall and heavier expected
additional rain looks to be within/near the Flood Watch area.

The short range National Water Model Rapid Onset Flooding (HRRR
forced) output shows a fairly robust signal from northeast Nebraska
into areas south of Hwy 18 in northwest Iowa. This same area also
has the strongest signal in the NBM forced High Flow Magnitude
exceeding high water thresholds. While it appears the most robust
rises will be confined to smaller creeks and streams, HEFS guidance
supports some low (<20%) chance of Minor to Moderate stage on the
Little Sioux and Rock as well as lower portions of the Vermillion,
Big Sioux, Floyd Rivers. The more likely impact from additional
rainfall over the next 24 hours will be flash flooding, with urban
and poor drainage areas the most likely locations.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...Flood Watch through Thursday afternoon for IAZ013-014-020>022-
     031-032.
NE...Flood Watch through Thursday afternoon for NEZ013-014.

&&

DISCUSSION...Dux
AVIATION...Dux
HYDROLOGY...Kalin
Hazardous weather outlook, Jun 25, 4:28 AM CDT, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
428 AM CDT Wed Jun 25 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-260930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
428 AM CDT Wed Jun 25 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Rain and thunderstorms chances today through Thursday. Heavy
rainfall rates pose increased risks of urban and small stream flash
flooding. Rises on area rivers are also possible. Total rainfall
today through Thursday of 1-3 inches, with isolated areas of 3-5
inches possible. Pockets of higher totals are also possible.

Isolated strong to severe storms are possible tonight with the
greatest threats being wind gusts to 60 mph, large hail, and possibly
a tornado. This is in addition to very heavy rainfall at times.

Continue to check the latest forecast for the most up to date
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers taper off through Thursday afternoon.

Dry weather Friday and Saturday before the return of showers and
thunderstorms Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 25, 11:42 AM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
1142 AM CDT Wed Jun 25 2025

SDZ053-054-059>061-064-065-251845-
Sanborn-Miner-Davison-Hanson-McCook-Douglas-Hutchinson-
Including the cities of Woonsocket, Howard, Mitchell, Alexandria,
Emery, Salem, Canistota, Bridgewater, Montrose, Armour, Corsica,
Delmont, Parkston, Freeman, Menno, Tripp, and Clayton
1142 AM CDT Wed Jun 25 2025

...FUNNEL CLOUDS POSSIBLE ACROSS THE JAMES RIVER VALLEY REGION...

Showers have developed along a stalled front stretching from near
Parkston north and east through Mitchell, and Howard.  Conditions
are favorable for funnel clouds with any shower that develops.
These types of funnel clouds are usually short lived and weak, and
usually will not touch the ground or cause damage. However, if
you see a funnel cloud and feel your safety is threatened, please
seek shelter.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 11:13 AM CDTFlood WatchFSDBuena Vista, Cherokee, Clay, Ida, O'Brien, Plymouth and 1 more20 hr

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.